New Mexico, 2012

Heavy Snow in New Mexico, December 15 to 16, 2012

December 15 to 16, 2012 · NWS ABQ · 3 events in 3 counties and zones

Two upper level low pressure systems off the southern California coastline ejected quickly northeast across New Mexico on the 15th. Widespread light snowfall occurred during the early morning hours for northern and western New Mexico, followed by a second round of light to moderate snowfall as the Pacific cold front pushed across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Two upper level low pressure systems off the southern California coastline ejected quickly northeast across New Mexico on the 15th. Widespread light snowfall occurred during the early morning hours for northern and western New Mexico, followed by a second round of light to moderate snowfall as the Pacific cold front pushed across the area. Areas beneath the upper level storm system reported heavy snow totals of 6 to 10 inches, including the northwest plateau, the far northwest highlands, and the northern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 14, 10:31 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Dec 14, 10:31 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1031 PM MST FRI DEC 14 2012

.AVIATION...
06Z TAF CYCLE
STRONG SURFACE LOW CURRENTLY OVER SOUTHWEST KANSAS COMBINED WITH
STRONG WESTERLY WINDS ALOFT CONTINUE TO PROVIDE STRONGER WIND
GUSTS BETWEEN 30 TO 35 KT TO THE LEE OF THE CNTRL MTNS. AS THE
SURFACE LOW PRESSURE AREA SLIDES FURTHER EAST...WIND STRENGTHS
SHOULD COME DOWN IN EARNEST. THE NEXT PACIFIC STORM IS TAKING AIM
ON THE STATE AND WILL SPREAD SHOWERS INTO WESTERN TERMINAL SITES
BETWEEN 12 TO 15Z. BANDS OF MAINLY SNOW PRECIPITATION SHOULD
IMPACT FMN AND GUP THROUGH MOST OF THE DAY ALTHOUGH THE MAIN PUSH
LOOKS TO BE SATURDAY AFTERNOON INTO THE EVENING. SAF IS THE NEXT
LIKELY AFFECTED TERMINAL SITE LATER IN THE AFTERNOON AND INTO THE
EVENING. ABQ HAS SOME POTENTIAL BUT MODELS ARE AT ODDS WITH HOW
MUCH. SUSPECT MVFR CONDITIONS ARE POSSIBLE THERE LATE AFT/EVENING BUT
MORE LIKELY FOR SAF. WIND IMPACTS WILL BE MORE OF THE WEATHER
HAZARD AT LVS/TCC AND ROW AS HIGHER CLOUDS OVERSPREAD THE EASTERN
PLAINS. WIND VALUES WONT BE AS STRONG AS OBSERVED ON FRIDAY.

50

&&

.PREV DISCUSSION...913 PM MST FRI DEC 14 2012...
ALLOWED WIND HIGHLIGHTS TO EXPIRE AS SCHEDULED. CALLS AROUND THE
REGION INDICATED SNOW HAD ENDED AT MOST LOCATIONS SO HAVE GONE
AHEAD AND CANCELLED THE WINTER HIGHLIGHTS THAT HAD BEEN IN EFFECT
UNTIL MIDNIGHT. SOME GUSTY CONDITIONS WITH BLOWING SNOW STILL
LIKELY BUT MOSTLY LOCALIZED TO AXX AREA AND EAST SLOPES SANGRE DE
CRISTO MTS...RATON TO FOLSOM ACCORDING TO OBS AND NMROADS. NEXT
SNOW MAKER ON ITS WAY WITH ECHOES SHOWING UP ON AZ RADARS.

&&

.PREV DISCUSSION...316 PM MST FRI DEC 14 2012...
VERY ACTIVE SCENARIO UNFOLDING OVER THE REGION THROUGH SATURDAY
NIGHT AS A ONE-TWO PUNCH IMPACTS NORTHERN AND CENTRAL NM. THE COLD
FRONTAL BNDRY HAS SHIFTED EASTWARD INTO W TX WITH COLD AIR ADVECTION
AND SUBSIDENCE ARRIVING OVER THE STATE. UPSLOPE FLOW INTO THE HIGH
TERRAIN WILL ALLOW SNOW TO CONTINUE THRU THIS EVENING. STRONG GUSTY
WEST WINDS ARE THE STORY NOW WITH MUCH OF THE SE GUSTING UP TO 45
AND 55 MPH. A COUPLE LOCALLY STRONG STORMS WERE ALSO REPORTED WITH
STRONG WINDS AND SMALL HAIL. WINDS WILL DIMINISH FOR MOST AREAS...
EXCEPT THE EAST SLOPES OF THE CENTRAL MT CHAIN WHERE HI RES MODELS
SHOW DECENT DOWNSLOPE FLOW THRU SUNRISE SATURDAY. TEMPS WILL BE
COLD ENOUGH TONIGHT FOR REFREEZE TO OCCUR ON AREA ROADWAYS SO ICY
CONDITIONS ARE EXPECTED.

GIVEN MOST ACCUMULATING SNOW HAS ENDED FOR WESTERN AND SOUTH CENTRAL
NM WE HAVE CANCELLED THE WARNINGS/ADVISORIES...TO HELP EASE TRANSITION
INTO THE NEXT STORM SYSTEM SATURDAY. WARNINGS WILL REMAIN IN EFFECT
UNTIL MIDNIGHT TONIGHT FOR THE NORTHERN MTS WITH ADVISORIES IN THE
SURROUNDING HIGHLANDS AND VALLEYS. THE NAM/GFS/GEM AND LOCAL WRF SHOW
A DISTINCT END TO THE PRECIP FOR THE ENTIRE REGION LATE TONIGHT...
THE REDEVELOPMENT FROM WEST TO EAST AS THE NEXT UPPER LOW ARRIVES.
THE 12Z/18Z GUIDANCE HAS NOT INITIALIZED THE STRENGTH OF THE WAVE
ALONG THE CALIFORNIA COASTLINE VERY WELL...WHICH ON SATELLITE LOOKS
MUCH MORE IMPRESSIVE. THAT SAID THE 12Z MODELS CONTINUED TO TREND
WETTER WITH QPF SO HAVE BUMPED UP SNOW ACCUMS SATURDAY AND ISSUED
HIGHLIGHTS TO COVER ANOTHER ROUND OF SNOW. WOULD NOT BE SURPRISED
IF DEEPER COLD ADVECTION WITH THE SECOND SYSTEM IN AN ALREADY COLD
SATURDAY AIR MASS ALLOWS FOR GREATER SNOW ACCUMS THAN CURRENTLY
PROJECTED BY MODELS. THERE WILL BE A NOTICEABLE DIFFERENCE REGARDING
THE IMPACT TO TRAVEL TOMORROW AS IT WILL BE MUCH COLDER AND POTENTIAL
REFREEZE TONIGHT WILL COMPLICATE MATTERS.

SNOW SHOWERS WILL THEN LINGER OVER THE HIGH PEAKS OF THE NORTHERN MTS
INTO SUNDAY. COLD TEMPS WILL REMAIN IN PLACE MONDAY INTO TUESDAY AS
ZONAL FLOW DEVELOPS ALOFT. THE EAST WILL REBOUND NICELY INTO THE
50S AND 60S. MODELS ARE AGAIN TRENDING SLIGHTLY DEEPER WITH THE UPPER
WAVE FOR WEDNESDAY WHICH IS A WELCOME TREND AS WE WENT SO MANY MONTHS
WITH SYSTEMS TRENDING DRIER. DID NOT HAVE TIME TO REFLECT THIS IN THE
GRIDS AT THIS TIME. GUYER

.FIRE WEATHER...
POTENT WINTER STORM CURRENTLY AFFECTING NEW MEXICO WITH BOTH AN
AMPLE TAP OF MOISTURE AND STRONG JET CORE AHEAD OF THE SYSTEM. UPPER
CLOSED LOW IS CURRENTLY NEARING THE FOUR CORNERS.  WIDESPREAD
WETTING PRECIPITATION WAS REPORTED MOST AREAS WITH THE SOUTHWEST
MOUNTAINS AVERAGING AROUND HALF AN INCH OF LIQUID. STRONG SOUTHWEST
WINDS FAVORED SOUTHCENTRAL AND EASTERN ZONES. AS THE UPPER LOW
CROSSES NORTHERN NEW MEXICO OVERNIGHT...A TIGHT GRADIENT WILL
SUPPORT STRONG WINDS OVER THE HIGH TERRAIN OF WESTERN AND NORTHERN
NEW MEXICO AND ESPECIALLY OVER AND EAST OF THE CENTRAL MOUNTAIN
CHAIN. GUSTS OF 50 MPH ARE EXPECTED OVER AND EAST OF THE SANGRE DE
CRISTOS.

IN THE WAKE OF THE CLOSED LOW...A SECOND WAVE WILL AFFECT APPROACH
NEW MEXICO ON SATURDAY...WITH A JET CORE EXTENDING FROM THE BOOT
HEEL TO THE EASTERN PLAINS.  MODELS HAVE STRUGGLED WITH RUN TO RUN
CONSISTENCY ON THIS NEXT SYSTEM BUT ANOTHER ROUND OF PRECIPITATION
IS EXPECTED ACROSS THE WESTERN AND NORTHERN ZONES. THERE WILL BE
LESS MOISTURE TO WORK WITH BUT COOLER TEMPERATURES WILL SUPPORT SNOW
FOR ALL AREAS EXCEPT POSSIBLY THE RIO GRANDE VALLEY. BREEZY TO WINDY
SOUTHWEST TO WEST WINDS WILL BE STRONGEST OVER THE HIGHER TERRAIN
AND THE EAST CENTRAL PLAINS...WHERE MIN RH VALUES SHOULD BE WELL
ABOVE CRITICAL THRESHOLDS. VENTILATION WILL GENERALLY RANGE FROM
VERY GOOD TO EXCELLENT WITH SOME POOR TO FAIR VALUES LIMITED TO THE
SAN JUAN VALLEY.

THE AXIS OF THE MAIN TROUGH WILL CROSS THE STATE ON SUNDAY...WITH
SHORTWAVE RIDGING OVER THE GREAT BASIN AND YET ANOTHER STORM
APPROACHING THE WEST COAST. TEMPERATURES REMAIN BELOW SEASONAL
LEVELS...AND SOME HIGH TERRAIN SNOW IS POSSIBLE UNDER THE INFLUENCE
OF WEST TO NORTHWEST FLOW. VENTILATION TO BE GOOD TO EXCELLENT MOST
ZONES.

THE WEAK RIDGE LOOKS TO BE CENTERED OVER NEW MEXICO BY TUESDAY. DRY
CONDITIONS AND DAY TO DAY WARMING ARE EXPECTED BOTH MONDAY AND
TUESDAY. DESPITE THE RIDGING...THE GRADIENT REMAINS STRONG ENOUGH
FOR BREEZY SOUTHWEST TO WEST WINDS BOTH DAYS FAVORING CENTRAL AND
EASTERN ZONES. VENTILATION ON MONDAY WILL BE POOR ACROSS THE WEST
BUT GOOD TO VERY GOOD EAST...AND MAINLY GOOD TO VERY GOOD ALL ZONES
ON TUESDAY.

NEXT SYSTEM CURRENTLY DEPICTED AS A FAST MOVING OPEN TROUGH COULD
AFFECT NEW MEXICO ON WEDNESDAY.  CURRENT GRIDS INTRODUCE POPS TO THE
NORTHWEST THIRD OF THE FORECAST AREA ON WEDNESDAY. 05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON SATURDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR THE FOLLOWING ZONES...NMZ510>516-518-521.

WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR THE FOLLOWING ZONES...NMZ501>509.

&&
Hazardous weather outlook, Dec 14, 5:04 AM MST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 AM MST FRI DEC 14 2012

NMZ501>540-151300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
504 AM MST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY AND
TONIGHT...BRINGING SIGNIFICANT SNOW AND WIND IMPACTS. WINTER
STORM WARNINGS... WINTER WEATHER ADVISORIES...HIGH WIND WARNINGS
AND WIND ADVISORIES ARE IN EFFECT. SIGNIFICANT SNOWFALL
ACCUMULATIONS ARE EXPECTED IN THE WESTERN AND NORTHERN MOUNTAINS.
POTENTIALLY DAMAGING WINDS ARE POSSIBLE ACROSS THE SOUTH CENTRAL
MOUNTAINS...ADJACENT HIGHLANDS AND SOUTHEAST PLAINS.

POTENTIALLY DAMAGING WINDS MAY DEVELOP TONIGHT ALONG THE EAST
SLOPES OF THE SANGRE DE CRISTOS AND ACROSS THE NORTHEAST
HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND WINTER SYSTEM WILL MOVE ACROSS SATURDAY AND SATURDAY
NIGHT...BRINGING ANOTHER ROUND OF SNOW. WESTERN AND NORTHERN
AREAS HAVE THE BEST SHOT AT RECEIVING ACCUMULATING SNOWS FROM THIS
SECOND SYSTEM AND ANOTHER ROUND OF WINTER WEATHER ADVISORIES WILL
LIKELY BE REQUIRED. SNOW MAY CONTINUE WELL INTO SUNDAY NIGHT
ACROSS THE NORTHERN MOUNTAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

11

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Far Northwest Highlands

When
December 15, 3:00 AM MST to 10:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Law Enforcement

Area from Navajo Lake to Dulce reported two bursts of snowfall. The first produced 3 to 6 inches with another burst later in the day producing another 3 to 6 inches. Dulce picked up a total of 12 inches from the two bursts. Main impact window was after dark when travel became difficult in the region.

Heavy Snow, San Juan Mountains

When
December 15, 9:00 AM MST to December 16, 3:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
SNOTEL

Snowfall amounts between 4 and 9 inches were reported across the area including COOP and SNOTEL data.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 15, 12:00 PM MST to December 16, 3:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Snowfall amounts between 3 and 8 inches were reported from COOP, public, and ski sites across the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416908, 416909, 416910.